NCLEX-style practice questions (RN): cram pack

Formula sheets, the key method steps for every topic and 40 practice problems, with full solutions at the back.

New problemsBack to the course

In the print window, choose “Save as PDF” to keep a copy on your device.

1Formulas and methods

Infection control & patient safety

Method

  1. Start with standard precautions for every patient: hand hygiene, PPE for the expected exposure, safe sharps.
  2. Add precautions by route: contact (gown, gloves), droplet (surgical mask), airborne (N95, negative-pressure room).
  3. Keep sterile items sterile: if in doubt, it is not sterile; replace, never wipe.
  4. Prevent harm in the environment: fall measures, restraints only as a last resort, RACE and PASS for fire.
  5. Check the rights of medication administration, two identifiers and extra safeguards for high-alert drugs; report errors and near misses.

Prioritization & delegation

Method

  1. Ask what will harm the patient soonest if nothing is done.
  2. Apply ABC (C-A-B in cardiac arrest), then Maslow: physiological needs before safety, safety before psychological needs.
  3. Compare the options: acute before chronic, unstable before stable, unexpected before expected, systemic before local, and check each finding against the patient’s baseline.
  4. Assess before you act unless it is an emergency; then choose the step the others depend on.
  5. For delegation, check the five rights: task, circumstance, person, directions and supervision. Assessment, teaching and evaluation stay with the RN.

Lab values & electrolytes

Method

  1. Compare the value with the laboratory’s own reference range, then with the patient’s baseline and trend.
  2. Check the sample: hemolysis, a delay, or blood drawn near an IV can give false results.
  3. Link the value to its typical signs and to the drugs and conditions that cause it.
  4. Look for interactions: low potassium or magnesium increases digoxin toxicity; dehydration raises lithium.
  5. Act on the patient: assess, hold a drug if the level is unsafe, read back critical values and inform the prescriber.

Med-surg: cardiovascular & respiratory

Method

  1. Name the problem: pump failure, blocked artery, rhythm, clot, airway narrowing, infection or a device problem.
  2. Check the danger signs first: hypoxia, hypotension, chest pain, new confusion, a cold pulseless limb.
  3. Match the oxygen to the patient: 94–98% for most, 88–92% for those at risk of CO₂ retention.
  4. Link each drug to its test and its risk: warfarin and INR, heparin and aPTT and platelets, diuretics and potassium.
  5. Choose the safe first action, then escalate and reassess.

Med-surg: neuro, endocrine & renal

Method

  1. Check the glucose in every patient with new confusion, weakness or a seizure.
  2. Use the level of consciousness as the earliest warning of brain trouble; pupils and Cushing’s triad come late.
  3. For diabetes emergencies, separate DKA (ketones, acidosis) from HHS (very high osmolality, dehydration); give fluids first.
  4. For sodium and water, decide whether ADH is in excess (SIADH) or missing (DI), and correct chronic changes slowly.
  5. For kidney problems, sort the cause into pre-renal, intrinsic or post-renal, and watch potassium and fluid.

Med-surg: GI, perioperative & oncology

Method

  1. Ask what could be hidden: internal bleeding, infection without fever, hypoventilation behind a normal SpO₂.
  2. Use the timing after surgery to narrow the complications: bleeding in hours, chest problems in days, wound and leak problems later.
  3. For pain, assess, treat with multimodal analgesia, reassess, and monitor sedation with every opioid.
  4. For cancer patients, treat any illness during the nadir as neutropenic sepsis and know the oncological emergencies.
  5. For burns, count only partial- and full-thickness areas, start the Parkland clock at the time of the burn and titrate to urine output.

Maternity & obstetric nursing

Method

  1. Place the woman in time: weeks of pregnancy, stage of labour or day after birth, and decide what is normal at that point.
  2. Look for the patient in danger: the mother, the fetus or the newborn, or more than one of them.
  3. Link the finding to its cause: VEAL CHOP for decelerations, the four Ts for bleeding, BUBBLE-HE after birth.
  4. Choose the action that improves blood flow and oxygen first (side-lying, stopping oxytocin, fundal massage), then escalate.

Pediatric nursing

Method

  1. Note the child’s age first: it sets the normal vital signs, the milestones and the right pain scale.
  2. Assess airway, breathing and circulation, remembering that children compensate and then deteriorate fast.
  3. Match the action to the development stage and involve the family.
  4. Check that the answer is safe for a child: weight-based, no aspirin in viral illness, no codeine under 12.

Mental health nursing

Method

  1. Decide whether there is an immediate risk: suicide, violence, a drug emergency or a physical illness.
  2. Act on safety first: observe, remove means, de-escalate, stop a harmful drug, get help.
  3. Choose the therapeutic response: acknowledge feelings, present reality, avoid false reassurance and “why” questions.
  4. Respect rights: the least restrictive option, consent and confidentiality with its limits.

Nursing math & unit conversions

Metric steps
1 kg = 1000 g, 1 g = 1000 mg, 1 mg = 1000 mcg, 1 L = 1000 mL
Weight and length
1 kg = 2.2 lb, 1 lb = 16 oz, 1 in = 2.54 cm, 1 ft = 12 in
Household measures
1 tsp = 5 mL, 1 tbsp = 15 mL, 1 fl oz = 30 mL, 1 cup = 8 fl oz = 240 mL
Temperature
°C = (°F − 32)·5/9, °F = °C·9/5 + 32
24-hour clock
PM hours 1–11: add 12; 12 AM = 00:xx; 12 PM = 12:xx
Dose rate
mcg/min × 60/1000 = mg/h
Laboratory factors
glucose 1 mmol/L = 18 mg/dL; creatinine 1 mg/dL = 88.4 µmol/L; Hb 1 g/dL = 10 g/L

Method

  1. Write the given quantity with its unit and the unit you want.
  2. Pick the equivalent: 1000 between kg, g, mg and mcg or L and mL; 1 kg = 2.2 lb; 1 tsp = 5 mL, 1 tbsp = 15 mL, 1 fl oz = 30 mL, 1 cup = 240 mL.
  3. Write it as a fraction so that the unwanted unit cancels; for a rate, use one fraction per unit that changes.
  4. Check the direction: a smaller unit gives a bigger number.
  5. Round only the final answer, to the precision the question names.

Dosage calculations

Dose from strength
volume = dose / strength
Weight-based dose
dose = mg/kg × body weight
Tablets
number = dose / tablet strength
Units
1 g = 1000 mg, 1 mg = 1000 mcg

Method

  1. Convert the ordered dose and the stock strength to the same unit.
  2. Use desired over have times quantity: (D/H) × Q.
  3. For weight-based doses, multiply by the weight in kg first, then divide the daily dose by the number of doses.
  4. Estimate first and check that the answer is reasonable.

IV infusion rates

Pump rate
mL/h = volume (mL)/time (h)
Drip rate
drops/min = volume (mL) × drop factor / time (min)
Infusion time
time (h) = volume (mL)/rate (mL/h)

Method

  1. Pump rate in mL/h: volume divided by time in hours.
  2. Drip rate in drops/min: volume × drop factor divided by time in minutes.
  3. For time remaining: volume left divided by the rate.
  4. Round as the question or the equipment requires.

Pediatric & critical-care dosing

Daily dose
mg/day = mg/kg/day × weight (kg)
Doses per day
number = 24 h / dosing interval (h)
Pounds to kilograms
kg = lb / 2.2
Infusion concentration
units/mL = units in bag / bag volume
Pump rate
mL/h = dose per hour / concentration
Titrated drip
mL/h = mcg/kg/min × kg × 60 / (mcg/mL)
Dose from pump rate
mcg/kg/min = mL/h × (mcg/mL) / (60 × kg)
Units
1 mg = 1000 mcg

IV fluids & fluid balance

Holliday–Segar per hour
4 mL/kg (first 10 kg) + 2 mL/kg (next 10 kg) + 1 mL/kg (each kg above 20)
Holliday–Segar per day
100 / 50 / 20 mL/kg for the same bands
Fluid balance
intake − output
Ice chips
count as half their volume
Urine output
mL/kg/h = mL / (kg × h)
Infusion time
time (h) = volume left (mL) / rate (mL/h)
Volume infused
mL = rate × time

Clinical assessment scores

Glasgow Coma Scale
GCS = E (1–4) + V (1–5) + M (1–6) = 3–15
APGAR
5 signs × 0–2 = 0–10; 7–10 reassuring, 4–6 moderately abnormal, 0–3 low
Braden scale
5 × (1–4) + 1 × (1–3) = 6–23; ≤ 18 at risk
Morse fall scale
falls 25, diagnosis 15, aid 15/30, IV 20, gait 10/20, mental status 15
NEWS2 risk
0–4 low; single 3 low–medium; 5–6 medium; ≥ 7 high
Mean arterial pressure
MAP = (SBP + 2·DBP)/3 = DBP + PP/3
Pulse pressure and shock index
PP = SBP − DBP, SI = HR/SBP
Body mass index
BMI = kg/m² = 703·lb/in²

Method

  1. Find the score sheet that the question uses and its range (GCS 3–15, APGAR 0–10, Braden 6–23, Morse 0–125).
  2. Score every item separately, matching the description to its level.
  3. Add the item scores and check that the total lies inside the range.
  4. Apply the cut-offs: for NEWS2 also look for any single parameter scoring 3.
  5. For derived values use MAP = (SBP + 2·DBP)/3, PP = SBP − DBP, SI = HR/SBP and BMI = kg/m².

Arterial blood gas interpretation

Normal ranges
pH 7.35–7.45, PaCO₂ 35–45 mmHg (4.7–6.0 kPa), HCO₃⁻ 22–26 mmol/L
ROME
Respiratory: PaCO₂ opposite to pH; Metabolic: HCO₃⁻ equal to pH
Winter’s formula
PaCO₂ = 1.5·HCO₃⁻ + 8 ± 2
Metabolic alkalosis
PaCO₂ ≈ 0.7·HCO₃⁻ + 21
Anion gap
AG = Na⁺ − (Cl⁻ + HCO₃⁻) ≈ 8–12
Albumin-corrected gap
AG + 2.5·(4.0 − alb g/dL) = AG + 0.25·(40 − alb g/L)
Delta ratio
(AG − 12)/(24 − HCO₃⁻)
P/F ratio
PaO₂/FiO₂
Alveolar gas equation
PAO₂ = FiO₂·(760 − 47) − PaCO₂/0.8
Serum osmolality
2·Na⁺ + glucose + urea (2·Na⁺ + glucose/18 + BUN/2.8)

Method

  1. Read the pH: below 7.35 is acidosis, above 7.45 alkalosis.
  2. Find the value that explains it: PaCO₂ moving opposite to the pH is respiratory, HCO₃⁻ moving with the pH is metabolic.
  3. Look at the other value: normal means uncompensated, abnormal in the compensating direction means partial compensation, and a normal pH with both abnormal means full compensation.
  4. In a metabolic acidosis, compare PaCO₂ with Winter’s formula, 1.5·HCO₃⁻ + 8 ± 2, and calculate the anion gap Na⁺ − (Cl⁻ + HCO₃⁻).
  5. Check a high anion gap with the delta ratio and, when albumin is low, with the corrected gap.

ECG rhythm strip interpretation

Paper (25 mm/s, 10 mm/mV)
1 small box = 0.04 s, 1 large box = 0.20 s, 10 mm = 1 mV
Heart rate, regular rhythm
300 ÷ large boxes = 1500 ÷ small boxes = 60 ÷ RR (s)
Heart rate, irregular rhythm
QRS complexes in 6 s × 10
Normal PR interval
0.12–0.20 s
Normal QRS duration
< 0.12 s
QTc (Bazett)
QT/√RR
QTc (Fridericia)
QT/∛RR
QTc (Framingham)
QT + 154·(1 − RR)
Sinus rates
bradycardia < 60, normal 60–100, tachycardia > 100 /min
Escape rates
junctional 40–60, ventricular 20–40 /min
Fast rhythms
SVT 150–250 /min (narrow), VT > 100 /min (wide)

Method

  1. Rate: for a regular rhythm divide 300 by the large boxes or 1500 by the small boxes between two R waves; for an irregular rhythm count the QRS complexes in 6 seconds and multiply by 10.
  2. Rhythm: compare the R–R intervals. Equal is regular; a repeating pattern is regularly irregular; no pattern at all is irregularly irregular.
  3. P waves: is there an upright P wave in lead II before every QRS, all alike? Look for fibrillatory or sawtooth waves, inverted P waves and P waves without a QRS.
  4. PR interval: from the start of P to the start of the QRS, normally 0.12–0.20 s and constant. Watch whether it lengthens, stays fixed before a dropped beat, or varies at random.
  5. QRS duration: below 0.12 s is narrow; 0.12 s or more is wide. Then name the rhythm, and for the QT use QTc = QT/√RR (Bazett) with times in seconds.

2Practice problems

1.Nursing fundamentalsMedium

Why is nail varnish or false nails often removed before surgery?

  1. AThey can affect pulse oximetry and checking skin colour
  2. BThey are a common cause of wound infection
  3. CThey can catch fire from the electrical equipment used in theatre
  4. DThey make the anaesthetic work less well
2.Nursing fundamentalsHard

A patient rescued from a house fire has a pulse oximetry reading of 99% but is drowsy and has a headache. Why may the reading be falsely reassuring?

  1. ABurns make the skin conduct light better
  2. BThe patient's heart rate is too fast for the device to give an accurate reading
  3. CCarbon monoxide bound to haemoglobin is read by the oximeter as oxygen
  4. DSmoke makes the oximeter read too low
3.Infection control & patient safetyMedium

A patient with diabetes will use lancets and insulin needles at home. Which teaching about disposal is correct?

  1. APut them loose in the household trash bag, as long as the bag is tied shut
  2. BFlush the used lancets and needles down the toilet
  3. CPut them in a puncture-resistant container with a lid and follow local disposal rules
  4. DRecap each needle with two hands before putting it in the kitchen trash
4.Infection control & patient safetyHard

A patient in the emergency waiting room has a cough for six weeks, night sweats, weight loss and blood in the sputum. What should the nurse do first?

  1. AMask the patient and move them to an airborne isolation room
  2. BPlace the patient in a shared cubicle with the curtain closed
  3. CAsk the patient to wait in the waiting room until called
  4. DStart contact precautions with a gown and gloves for staff
5.Prioritization & delegationMedium

A nasogastric tube has just been placed for feeding. What must happen before the first feed is given?

  1. AThe feed is started slowly to see if the patient coughs
  2. BThe patient is asked if the tube feels comfortable
  3. CPlacement is confirmed by an approved method
  4. DThe tube is flushed with a large volume of water
6.Prioritization & delegationHard

On a surgical unit, which postoperative patient should the nurse see first?

  1. A2 days after colostomy formation: stoma moist and pink, small amount of output
  2. B2 days after hip replacement: pain 5/10 on moving, analgesic given 1 hour ago
  3. CAfter prostate surgery with bladder irrigation: light pink urine, no clots
  4. D6 hours after carotid endarterectomy: neck swelling increasing, says it is hard to swallow
7.Clinical nursingMedium

A nurse finds a patient lying on the floor beside the bed. What should be done first?

  1. APhone the patient's family
  2. BLift the patient straight back into bed so they are comfortable
  3. CCheck the patient for injuries before moving them
  4. DComplete the incident report form
8.Clinical nursingHard

A patient who has had a kidney stone is taught about prevention. Which statement shows a need for further teaching?

  1. A"I will aim to drink plenty of fluids spread through every day."
  2. B"I will follow the diet advice for my stone type."
  3. C"I will drink less water so I don't need to pass urine as often."
  4. D"I will try to pass pale urine."
9.Lab values & electrolytesMedium

A patient on warfarin started eating large daily portions of kale and spinach. The INR has fallen. What advice is most appropriate?

  1. ANever eat green vegetables again
  2. BKeep the intake of vitamin K–rich foods steady from day to day
  3. CDouble the warfarin dose without telling the prescriber
  4. DStop warfarin until the diet is normal
10.Lab values & electrolytesHard

Which patient’s result should the nurse report first?

  1. AHbA1c 7.4% (57 mmol/mol) in a patient with type 2 diabetes
  2. BCreatinine 1.6 mg/dL (141 µmol/L) in a patient with known stable CKD
  3. CTotal cholesterol slightly above target
  4. DGlucose 42 mg/dL (2.3 mmol/L) in a patient who is sweating and confused
11.PharmacologyMedium

Why should NSAIDs be used with caution in some people with asthma?

  1. AThey block the anti-inflammatory effect of inhaled corticosteroids
  2. BThey cause mucus plugs by drying the airways
  3. CThey can trigger bronchospasm in aspirin-sensitive asthma
  4. DThey increase the clearance of salbutamol
12.PharmacologyHard

In adult cardiac arrest with shock-refractory ventricular fibrillation, which antiarrhythmic is commonly given?

  1. AAdenosine
  2. BAmiodarone
  3. CDigoxin
  4. DVerapamil
13.Med-surg: cardiovascular & respiratoryMedium

A patient who had a leg amputation says they feel burning pain in the missing foot. What is the best response?

  1. AExplain that phantom limb pain is real and arrange treatment
  2. BAdvise that it will be ignored until it stops
  3. CTell the patient the pain must be imaginary as the foot has gone
  4. DExplain that burning pain in the missing foot shows wound infection
14.Med-surg: cardiovascular & respiratoryHard

Which instruction from the registered nurse to a healthcare assistant (unlicensed assistive personnel) caring for a patient with COPD is most appropriate?

  1. A"Teach him how to use his new inhaler this afternoon after his rest."
  2. B"Listen to his chest after lunch and let me know what you can hear."
  3. C"Tell me straight away if his SpO₂ is under 88% or he is more breathless."
  4. D"Turn his oxygen up to whatever he needs if he looks short of breath."
15.Med-surg: neuro, endocrine & renalMedium

Which Glasgow Coma Scale score usually suggests that a patient may not be able to protect their own airway?

  1. A15
  2. B13 or below
  3. C8 or below
  4. D11 or above
16.Med-surg: neuro, endocrine & renalHard

A nurse is caring for four patients. Which patient needs to be seen first?

  1. AA patient on peritoneal dialysis with clear effluent
  2. BA patient with CKD asking about their phosphate binder
  3. CA patient with stable hypothyroidism due for levothyroxine
  4. DA patient after a craniotomy whose right pupil is newly dilated and slow to react
17.Med-surg: GI, perioperative & oncologyMedium

Why should metoclopramide not be used for nausea in mechanical bowel obstruction?

  1. AIt makes the bowel stop moving completely
  2. BIt increases gut movement against the blockage
  3. CIt always causes severe diarrhoea
  4. DIt blocks the effect of all opioids
18.Med-surg: GI, perioperative & oncologyHard

An older patient with atrial fibrillation has sudden severe abdominal pain, but the abdomen is soft with little tenderness. Lactate is raised. What should the nurse suspect?

  1. AMuscle strain from coughing
  2. BAcute mesenteric ischaemia
  3. CSimple constipation
  4. DIrritable bowel syndrome
19.Maternity & obstetric nursingMedium

A woman at 16 weeks has an amniocentesis. Which instruction after the procedure is correct?

  1. ADrink no fluids for 24 hours
  2. BNo follow-up is needed for any symptoms
  3. CReport fever, leaking fluid or bleeding
  4. DBed rest is required for 2 weeks
20.Maternity & obstetric nursingHard

Which newborn finding should prompt checks for kidney and other anomalies?

  1. AMilia on the nose
  2. BAcrocyanosis in the first hours
  3. CMild moulding of the head
  4. DA single umbilical artery
21.Pediatric nursingMedium

A child has cola-coloured urine, puffy eyes and high blood pressure two weeks after a sore throat. What is the likely diagnosis?

  1. AWilms tumour
  2. BUrinary tract infection
  3. CNephrotic syndrome
  4. DAcute post-streptococcal glomerulonephritis
22.Pediatric nursingHard

The mother of a 6-week-old says the baby cries for hours and she fears she might lose control. What is the best advice?

  1. AHold the baby face down on her lap until he falls asleep, however long it takes
  2. BShake the baby gently for a few seconds to stop the crying and calm him
  3. CGive the baby a little honey on a dummy to settle him at night
  4. DPut the baby safely in the cot, take a few minutes' break and ask for support
23.Mental health nursingMedium

A patient lies awake in bed for hours worrying about not sleeping. Which stimulus control advice is correct?

  1. ALook at the clock often to check how much sleep is being lost
  2. BIf still awake after about 20 minutes, get up, do something calm and return when sleepy
  3. CDo vigorous exercise in the bedroom until tired enough to fall asleep straight away
  4. DStay in bed and watch television or use a phone until sleep finally comes
24.Mental health nursingHard

A patient with depression and a family history of bipolar disorder started an antidepressant 2 weeks ago. He now sleeps 3 hours a night, talks rapidly and is spending large amounts of money. What should the nurse suspect?

  1. ANormal relief and extra energy now that his depression has finally lifted after the treatment
  2. BSerotonin syndrome caused by a high dose
  3. CThe expected improvement in mood from the antidepressant
  4. DA switch into mania or hypomania triggered by the antidepressant
25.Nursing math & unit conversionsMedium
6 ft 7 in1 ft = 12 in1 in = 2.54 cmh = ? cm

Practice exercise (made-up values, not clinical guidance). A patient is 6 ft 7 in tall. Using 1 ft = 12 in and 1 in = 2.54 cm, find the height h in centimetres, to the nearest whole centimetre.

6 ft 7 in1 ft = 12 in1 in = 2.54 cm
h = cm
26.Nursing math & unit conversionsHard
2 tbsp? mL2½ tsp? mL3 cups? mLΣ = ? mL

Practice exercise (made-up values, not clinical guidance). During a shift a patient takes 2 tbsp of liquid supplement, 2½ tsp of cough syrup, 3 cups of tea. Using the equivalents given, find the total oral intake V in mL.

1 tbsp = 15 mL1 tsp = 5 mL1 cup = 8 fl oz = 240 mL
V = mL
27.Dosage calculationsMedium
60 kg2 mg/kg/day3× per dayD = ? mg

A patient weighs 60 kg. The prescribed dose is 2 mg/kg per day, given in 3 equal doses. How many milligrams D are given per dose?

60 kg2 mg/kg/day3× per day
D = mg
28.Dosage calculationsHard
58 kg177 cmBSA = √(h·w/3600)50 mg/m²D = ? mg

A patient is 177 cm tall and weighs 58 kg. The prescription is 50 mg/m². Using the Mosteller formula BSA = √(height (cm) × weight (kg)/3600), find the dose D in mg.

177 cm58 kg50 mg/m²
D = mg
29.IV infusion ratesMedium
1000 mL15 gtt/mL4 h? gtt/min

Infuse 1000 mL over 4 hours with a giving set of 15 gtt/mL. Find the drip rate R in drops per minute. Round to the nearest whole number.

1000 mL4 h15 gtt/mL
R = gtt/min
30.IV infusion ratesHard
100 mg250 mL15 mL/h? mcg/min

An infusion of 100 mg in 250 mL runs at 15 mL/h. How many micrograms per minute D does the patient receive?

100 mg/250 mL15 mL/h
D = mcg/min
31.Pediatric & critical-care dosingMedium
100 units250 mLregular insulin2 mL/h? units/h

Practice exercise (made-up values, not clinical guidance). An infusion of 100 units of regular insulin in 250 mL runs at 2 mL/h. How many units per hour D does the patient receive?

100 units/250 mL2 mL/h
D = units/h
32.Pediatric & critical-care dosingHard
500 mg250 mLdobutamine24 mL/h76 kg? mcg/kg/min

Practice exercise (made-up values, not clinical guidance). A dobutamine infusion of 500 mg in 250 mL runs at 24 mL/h. The patient weighs 76 kg. What dose D in mcg/kg/min is the patient receiving? Round to one decimal place.

500 mg/250 mL24 mL/h76 kg
D = mcg/kg/min
33.IV fluids & fluid balanceMedium
IntakeOutput8-hour shifttea200 mLwater200 mLIV infusion50 mL/h × 8 hIV antibiotic1 × 50 mLurine350 mLurine425 mLurine400 mLwound drain50 mLvomit100 mL

Practice exercise (made-up values, not clinical guidance). The record shows a patient's intake and output for one 8-hour shift. The IV infusion ran at the rate shown for the whole shift. Find the total intake I in mL.

tea: 200 mLwater: 200 mLIV infusion: 50 mL/h × 8 hIV antibiotic: 1 × 50 mL
I = mL
34.IV fluids & fluid balanceHard
1000 mL100 mL/hstart 11:4519:15: ? mL

Practice exercise (made-up values, not clinical guidance). A 1000 mL bag was started at 11:45 and runs by pump at 100 mL/h. How many mL V are left in the bag at 19:15?

1000 mL100 mL/h11:45 → 19:15
V = mL
35.Clinical assessment scoresMedium
3210123RR≤89–1112–2021–24≥25SpO₂≤9192–9394–95≥96air / O₂O₂airSBP≤9091–100101–110111–219≥220HR≤4041–5051–9091–110111–130≥131ACVPUAC, V, P, UT °C≤35.035.1–36.036.1–38.038.1–39.0≥39.1

Practice exercise (made-up values, not clinical guidance). Use the NEWS2 chart (SpO₂ scale 1) for these observations: respiration rate 25/min, SpO₂ 97% on supplemental oxygen, blood pressure 142/86 mmHg, pulse 48/min, alert, temperature 36.3 °C. What is the NEWS2 total score?

RR 25SpO₂ 97%O₂SBP 142HR 48AT 36.3 °C
NEWS2 =
36.Clinical assessment scoresHard
3210123RR≤89–1112–2021–24≥25SpO₂≤9192–9394–95≥96air / O₂O₂airSBP≤9091–100101–110111–219≥220HR≤4041–5051–9091–110111–130≥131ACVPUAC, V, P, UT °C≤35.035.1–36.036.1–38.038.1–39.0≥39.1lowlow–mediummediumhigh

Practice exercise (made-up values, not clinical guidance). Use the NEWS2 chart (SpO₂ scale 1) for these observations: respiration rate 18/min, SpO₂ 90% on room air, blood pressure 118/70 mmHg, pulse 88/min, alert, temperature 35.5 °C. Which clinical risk group does the patient fall into? Click it.

RR 18SpO₂ 90%airSBP 118HR 88AT 35.5 °C
  1. 1low
  2. 2low–medium
  3. 3medium
  4. 4high
37.Arterial blood gas interpretationMedium

Practice values: Na⁺ 129 mmol/L, glucose 19.9 mmol/L and urea 15.2 mmol/L. Calculate the serum osmolality Osm = 2·Na⁺ + glucose + urea to the nearest whole number.

Na⁺ 129 mmol/Lglucose 19.9 mmol/Lurea 15.2 mmol/L
Osm = mOsm/kg
38.Arterial blood gas interpretationHard

At sea level, a practice gas taken on 28% oxygen shows PaO₂ 50 mmHg (6.7 kPa) and PaCO₂ 54 mmHg (7.2 kPa). Use PAO₂ = FiO₂·(760 − 47) − PaCO₂/0.8 to find the A–a gradient.

FiO₂ 28%PaO₂ 50 mmHg (6.7 kPa)PaCO₂ 54 mmHg (7.2 kPa)
A–a gradient = mmHg
39.ECG rhythm strip interpretationMedium
II25 mm/s · 10 mm/mV

Measure the QT interval and the R–R interval on this regular lead II strip, then calculate the rate-corrected QTc with Bazett’s formula QTc = QT/√RR (both in seconds). Give the answer in seconds to three decimals.

lead II, 25 mm/s, 10 mm/mV1 small box = 0.04 s, 1 large box = 0.20 sstrip length 6 s
QTc = s
40.ECG rhythm strip interpretationHard
II25 mm/s · 10 mm/mVsinus bradycardiafirst-degree AV blockthird-degree (complete) AV blocksecond-degree AV block type II

This lead II strip shows a conduction problem between the atria and the ventricles. Which rhythm is it? Click your answer.

lead II, 25 mm/s, 10 mm/mV1 small box = 0.04 s, 1 large box = 0.20 sstrip length 6 s
  1. 1sinus bradycardia
  2. 2first-degree AV block
  3. 3third-degree (complete) AV block
  4. 4second-degree AV block type II

3Solutions

1.Nursing fundamentals

Answer: A · They can affect pulse oximetry and checking skin colour

Why this is the answer

Dark varnish or false nails can block the oximeter's light and hide nail-bed colour. Clear access to the nails helps monitor oxygenation and circulation.

Answer

A · They can affect pulse oximetry and checking skin colour
2.Nursing fundamentals

Answer: C · Carbon monoxide bound to haemoglobin is read by the oximeter as oxygen

Why this is the answer

Carboxyhaemoglobin absorbs light much like oxyhaemoglobin, so standard pulse oximeters overestimate oxygen saturation. Arterial blood gas with co-oximetry is needed, and high-flow oxygen is given.

Answer

C · Carbon monoxide bound to haemoglobin is read by the oximeter as oxygen
3.Infection control & patient safety

Answer: C · Put them in a puncture-resistant container with a lid and follow local disposal rules

Why this is the answer

Home sharps go into a puncture-resistant container, such as an approved sharps container or a rigid plastic bottle if local rules allow, which is closed and disposed of according to local guidance.

Answer

C · Put them in a puncture-resistant container with a lid and follow local disposal rules
4.Infection control & patient safety

Answer: A · Mask the patient and move them to an airborne isolation room

Why this is the answer

Prolonged cough, night sweats, weight loss and hemoptysis suggest pulmonary tuberculosis. The patient wears a surgical mask and is moved quickly to a negative-pressure room, and staff wear respirators. Curtains do not stop airborne particles.

Answer

A · Mask the patient and move them to an airborne isolation room
5.Prioritization & delegation

Answer: C · Placement is confirmed by an approved method

Why this is the answer

A newly placed feeding tube can enter the airway without obvious symptoms, so placement is confirmed before anything is given. Methods differ: US practice usually requires an X-ray for a new feeding tube, while UK guidance uses aspirate pH testing (5.5 or below) first, with X-ray if that fails. Air “whoosh” tests and waiting for coughing are not reliable.

Answer

C · Placement is confirmed by an approved method
6.Prioritization & delegation

Answer: D · 6 hours after carotid endarterectomy: neck swelling increasing, says it is hard to swallow

Why this is the answer

Growing neck swelling after carotid surgery suggests a hematoma that can compress the airway. A pink, moist stoma and light pink urine with irrigation are expected, and moderate pain with movement is common.

Answer

D · 6 hours after carotid endarterectomy: neck swelling increasing, says it is hard to swallow
7.Clinical nursing

Answer: C · Check the patient for injuries before moving them

Why this is the answer

After a fall, the patient is assessed first, including airway, breathing, circulation, head injury and possible fractures, before deciding how to move them safely. The fall is then reported and the care plan reviewed.

Answer

C · Check the patient for injuries before moving them
8.Clinical nursing

Answer: C · "I will drink less water so I don't need to pass urine as often."

Why this is the answer

A high fluid intake dilutes urine and is the most important general measure to prevent stones. Dietary advice depends on the stone's composition.

Answer

C · "I will drink less water so I don't need to pass urine as often."
9.Lab values & electrolytes

Answer: B · Keep the intake of vitamin K–rich foods steady from day to day

Why this is the answer

Vitamin K counteracts warfarin, so a large increase in leafy greens lowers the INR. Patients do not have to avoid these foods, but they should keep the amount consistent so the dose can be set correctly.Checked against: Warfarin · MedlinePlus (NIH) (2026); Taking warfarin · MedlinePlus (NIH) (2025)

Answer

B · Keep the intake of vitamin K–rich foods steady from day to day
10.Lab values & electrolytes

Answer: D · Glucose 42 mg/dL (2.3 mmol/L) in a patient who is sweating and confused

Why this is the answer

Symptomatic hypoglycemia can quickly lead to seizures and brain injury, so it is treated straight away according to protocol. The other results are chronic or stable and can be discussed later.Checked against: Low blood sugar · MedlinePlus (NIH) (2026)

Answer

D · Glucose 42 mg/dL (2.3 mmol/L) in a patient who is sweating and confused
11.Pharmacology

Answer: C · They can trigger bronchospasm in aspirin-sensitive asthma

Why this is the answer

In aspirin-exacerbated respiratory disease, COX inhibition increases leukotriene production, causing bronchospasm. These patients should avoid aspirin and other non-selective NSAIDs.

Answer

C · They can trigger bronchospasm in aspirin-sensitive asthma
12.Pharmacology

Answer: B · Amiodarone

Why this is the answer

Amiodarone is used for VF or pulseless VT that persists after shocks, with lidocaine as an alternative. Adenosine, digoxin and verapamil have no role in VF.

Answer

B · Amiodarone
13.Med-surg: cardiovascular & respiratory

Answer: A · Explain that phantom limb pain is real and arrange treatment

Why this is the answer

Phantom limb pain is common after amputation and arises from changes in nerves and the brain. It is real and treated with analgesia, including drugs for neuropathic pain, plus measures such as mirror therapy. It does not mean infection.

Answer

A · Explain that phantom limb pain is real and arrange treatment
14.Med-surg: cardiovascular & respiratory

Answer: C · "Tell me straight away if his SpO₂ is under 88% or he is more breathless."

Why this is the answer

Delegated tasks should come with specific parameters for reporting. Changing oxygen therapy, chest assessment and patient teaching need a registered nurse's knowledge and judgement. Clear reporting instructions keep the patient safe.

Answer

C · "Tell me straight away if his SpO₂ is under 88% or he is more breathless."
15.Med-surg: neuro, endocrine & renal

Answer: C · 8 or below

Why this is the answer

A GCS of 8 or less usually indicates coma and a risk that the patient cannot maintain or protect the airway, so urgent senior and anaesthetic review is needed. The score ranges from 3 to 15, and the components (E, V, M) should be reported separately.

Answer

C · 8 or below
16.Med-surg: neuro, endocrine & renal

Answer: D · A patient after a craniotomy whose right pupil is newly dilated and slow to react

Why this is the answer

A new, one-sided dilated and sluggish pupil after brain surgery suggests rising intracranial pressure pressing on the oculomotor nerve, a possible sign of brain herniation. It needs immediate assessment, including the GCS and vital signs, and urgent escalation. The other patients are stable, and their needs can be met shortly afterwards.

Answer

D · A patient after a craniotomy whose right pupil is newly dilated and slow to react
17.Med-surg: GI, perioperative & oncology

Answer: B · It increases gut movement against the blockage

Why this is the answer

Metoclopramide stimulates gastric and intestinal motility, which can worsen pain and risk perforation in complete mechanical obstruction. Other antiemetics are chosen.

Answer

B · It increases gut movement against the blockage
18.Med-surg: GI, perioperative & oncology

Answer: B · Acute mesenteric ischaemia

Why this is the answer

An embolus from AF can block the mesenteric artery, causing bowel ischaemia. Early signs are severe pain with few findings; raised lactate and peritonitis appear as the bowel dies. It needs urgent CT and surgery.

Answer

B · Acute mesenteric ischaemia
19.Maternity & obstetric nursing

Answer: C · Report fever, leaking fluid or bleeding

Why this is the answer

After amniocentesis, she should report fever, leaking fluid, bleeding, severe cramps or reduced movements. Rh-negative women receive anti-D. Normal activity can usually resume soon.

Answer

C · Report fever, leaking fluid or bleeding
20.Maternity & obstetric nursing

Answer: D · A single umbilical artery

Why this is the answer

A two-vessel cord can be associated with renal, cardiac and other anomalies. Milia, moulding and acrocyanosis are normal findings.

Answer

D · A single umbilical artery
21.Pediatric nursing

Answer: D · Acute post-streptococcal glomerulonephritis

Why this is the answer

Post-streptococcal glomerulonephritis follows a throat infection by about 1–3 weeks (longer after a skin infection) and causes haematuria, oedema and hypertension. Blood pressure, fluid balance and weight are monitored.

Answer

D · Acute post-streptococcal glomerulonephritis
22.Pediatric nursing

Answer: D · Put the baby safely in the cot, take a few minutes' break and ask for support

Why this is the answer

Crying peaks at about 6–8 weeks and can be very stressful. Parents are taught that it is safe to put the baby down and take a break, never to shake a baby, and how to get help from partners, family or health services.

Answer

D · Put the baby safely in the cot, take a few minutes' break and ask for support
23.Mental health nursing

Answer: B · If still awake after about 20 minutes, get up, do something calm and return when sleepy

Why this is the answer

Stimulus control strengthens the bed as a cue for sleep. Getting up when unable to sleep, using the bed only for sleep and intimacy, and keeping a regular wake time are key parts.

Answer

B · If still awake after about 20 minutes, get up, do something calm and return when sleepy
24.Mental health nursing

Answer: D · A switch into mania or hypomania triggered by the antidepressant

Why this is the answer

Antidepressants can trigger mania or hypomania in people with bipolar disorder, particularly without a mood stabiliser. The nurse reports this so the prescriber can reassess the diagnosis and treatment.

Answer

D · A switch into mania or hypomania triggered by the antidepressant
25.Nursing math & unit conversions

Answer: h = 201 cm

Household measures and weight: nursing exams use rounded equivalents: 1 teaspoon (tsp) = 5 mL, 1 tablespoon (tbsp) = 15 mL = 3 tsp, 1 fluid ounce (fl oz) = 30 mL = 2 tbsp, and 1 cup = 8 fl oz = 240 mL. For weight, 1 kg = 2.2 lb and 1 lb = 16 oz; for length, 1 inch = 2.54 cm. Set the conversion up so that the unit you do not want cancels out.

Height in inches

6·12 + 7 = 79 in

Inches to centimetres

h = 79·2.54 = 200.7 ≈ 201 cm

Answer

h = 201 cm
26.Nursing math & unit conversions

Answer: V = 762.5 mL

Household measures and weight: nursing exams use rounded equivalents: 1 teaspoon (tsp) = 5 mL, 1 tablespoon (tbsp) = 15 mL = 3 tsp, 1 fluid ounce (fl oz) = 30 mL = 2 tbsp, and 1 cup = 8 fl oz = 240 mL. For weight, 1 kg = 2.2 lb and 1 lb = 16 oz; for length, 1 inch = 2.54 cm. Set the conversion up so that the unit you do not want cancels out.

Each item in mL

2 tbsp = 2·15 = 30 mL
2½ tsp = 2.5·5 = 12.5 mL
3 cups = 3·240 = 720 mL

Add

V = 30 + 12.5 + 720 = 762.5 mL

Answer

V = 762.5 mL
27.Dosage calculations

Answer: D = 40 mg

Dose calculation: the amount to give equals what is prescribed divided by what you have, times the quantity it comes in: amount = (desired dose/stock strength) × stock volume. Always keep the units the same (convert g to mg, mg to mcg first) and check that the answer is sensible.

Total per day

2·60 = 120 mg

Per dose

D = 120/3 = 40 mg

Answer

D = 40 mg
28.Dosage calculations

Answer: D = 84.43 mg

Body-surface-area dosing: many cytotoxic and some paediatric doses are prescribed per square metre of body surface area: dose (mg) = dose per m² × BSA (m²). The Mosteller formula estimates BSA = √(height (cm) × weight (kg)/3600).

Body surface area

BSA = √(177·58/3600) = √2.852 = 1.689 m²

Dose

D = 50·1.689 = 84.43 mg

Answer

D = 84.43 mg
29.IV infusion rates

Answer: R = 63 gtt/min

Infusion rates: a pump is set in mL/h = volume/time in hours. A gravity drip is counted in drops per minute: gtt/min = volume (mL) × drop factor (gtt/mL)/time (min). The drop factor is printed on the tubing package: macrodrip sets deliver 10, 15 or 20 gtt/mL (blood sets often 10 gtt/mL in the US, 15 in the UK) and microdrip sets 60 gtt/mL. Always use the drop factor the question or package gives.

Time in minutes

4·60 = 240 min

Drip rate

R = 1000·15/240 = 62.5 ≈ 63 gtt/min

Answer

R = 63 gtt/min

At the bedside you round to the nearest whole drop: 63 gtt/min.

30.IV infusion rates

Answer: D = 100 mcg/min

Dose-based infusions: concentration = amount of drug in the bag/bag volume. Pump rate (mL/h) = dose per hour/concentration, and dose per hour = mL/h × concentration. Convert per-minute doses to per-hour (× 60) and keep the mass units the same (1 g = 1000 mg, 1 mg = 1000 mcg).

Concentration

100000 mcg/250 mL = 400 mcg/mL

Dose per hour

15·400 = 6000 mcg/h

Dose per minute

D = 6000/60 = 100 mcg/min

Answer

D = 100 mcg/min
31.Pediatric & critical-care dosing

Answer: D = 0.8 units/h

Heparin and insulin infusions: concentration = units in the bag/bag volume (units/mL). Pump rate (mL/h) = units per hour/concentration, and units per hour = mL/h × concentration. For a weight-based order, units/h = units/kg/h × weight first. A bolus volume = units needed/vial strength. The numbers are for practice only; at the bedside always follow local protocols and have high-risk doses double-checked.

Concentration

100/250 = 0.4 units/mL

Units per hour

D = 2·0.4 = 0.8 units/h

Answer

D = 0.8 units/h
32.Pediatric & critical-care dosing

Answer: D = 10.5 mcg/kg/min

Titrated drips: first find the concentration in mcg/mL (mg × 1000/mL). For a weight-based order, mcg/min = mcg/kg/min × weight. Then mL/h = mcg/min × 60/concentration. Working backwards, mcg/kg/min = mL/h × concentration/(60 × weight). The numbers are for practice only; at the bedside always follow local protocols and have high-risk doses double-checked.

Concentration

500 000/250 = 2000 mcg/mL

Micrograms per minute

24·2000 = 48000 mcg/h
48000/60 = 800 mcg/min

Per kilogram

D = 800/76 = 10.53 ≈ 10.5 mcg/kg/min

Answer

D = 10.5 mcg/kg/min
33.IV fluids & fluid balance

Answer: I = 850 mL

Intake and output: intake counts everything that goes in (oral fluids, IV infusions, IV medications and flushes, tube feeds); ice chips count as half their volume. Output counts urine, drains, vomit and other losses. Balance = total intake − total output; a negative balance is a net loss. The numbers are for practice only; at the bedside always follow local protocols and have high-risk doses double-checked.

Add the intake

oral: 200 + 200 = 400 mL
IV infusion: 50·8 = 400 mL
IV antibiotic: 1·50 = 50 mL
I = 850 mL

Answer

I = 850 mL
34.IV fluids & fluid balance

Answer: V = 250 mL

Infusion time: time (h) = volume to infuse (mL)/rate (mL/h); use the volume still left in the bag, not the bag size. Volume infused = rate × time. Convert decimal hours to hours and minutes with the fraction × 60 (0.5 h = 30 min, not 50 min). The numbers are for practice only; at the bedside always follow local protocols and have high-risk doses double-checked.

Elapsed time

11:45 → 19:15 = 7.5 h

Volume infused

100·7.5 = 750 mL

Volume left

V = 1000 − 750 = 250 mL

Answer

V = 250 mL
35.Clinical assessment scores

Answer: NEWS2 = 6

NEWS2 (National Early Warning Score 2, Royal College of Physicians 2017): score each of the seven parameters with the chart (respiration rate, SpO₂ on scale 1, air or supplemental oxygen, systolic blood pressure, pulse, consciousness on the ACVPU scale and temperature) and add the scores. Clinical risk: 0–4 low; a score of 3 in any single parameter low–medium; 5–6 medium; 7 or more high. A total of 5 or more needs an urgent response.

Score each parameter

RR 25/min → 3
SpO₂ 97% → 0
on oxygen → 2
SBP 142 mmHg → 0
HR 48/min → 1
alert (A) → 0
T 36.3 °C → 0

Add

NEWS2 = 3 + 0 + 2 + 0 + 1 + 0 + 0 = 6

Answer

NEWS2 = 6
36.Clinical assessment scores

Answer: low–medium

NEWS2 (National Early Warning Score 2, Royal College of Physicians 2017): score each of the seven parameters with the chart (respiration rate, SpO₂ on scale 1, air or supplemental oxygen, systolic blood pressure, pulse, consciousness on the ACVPU scale and temperature) and add the scores. Clinical risk: 0–4 low; a score of 3 in any single parameter low–medium; 5–6 medium; 7 or more high. A total of 5 or more needs an urgent response.

Score each parameter

RR 18/min → 0
SpO₂ 90% → 3
on air → 0
SBP 118 mmHg → 0
HR 88/min → 0
alert (A) → 0
T 35.5 °C → 1

Total and red scores

NEWS2 = 0 + 3 + 0 + 0 + 0 + 0 + 1 = 4
At least one parameter scores 3.

Risk group

low–medium

Answer

low–medium

A single score of 3 needs an urgent review even when the total is low.

37.Arterial blood gas interpretation

Answer: Osm = 293 mOsm/kg

Derived values: calculated serum osmolality is 2·Na⁺ + glucose + urea with all values in mmol/L (2·Na⁺ + glucose/18 + BUN/2.8 with glucose and BUN in mg/dL); normal is about 275–295 mOsm/kg. The P/F ratio is PaO₂ divided by FiO₂ as a fraction. The alveolar oxygen pressure is PAO₂ = FiO₂·(760 − 47) − PaCO₂/0.8 mmHg at sea level, and the A–a gradient is PAO₂ − PaO₂.

Calculated osmolality

Osm = 2·129 + 19.9 + 15.2 = 293.1 ≈ 293 mOsm/kg

Answer

Osm = 293 mOsm/kg
38.Arterial blood gas interpretation

Answer: A–a gradient = 82.14 mmHg

Derived values: calculated serum osmolality is 2·Na⁺ + glucose + urea with all values in mmol/L (2·Na⁺ + glucose/18 + BUN/2.8 with glucose and BUN in mg/dL); normal is about 275–295 mOsm/kg. The P/F ratio is PaO₂ divided by FiO₂ as a fraction. The alveolar oxygen pressure is PAO₂ = FiO₂·(760 − 47) − PaCO₂/0.8 mmHg at sea level, and the A–a gradient is PAO₂ − PaO₂.

Alveolar oxygen

PAO₂ = 0.28·713 − 54/0.8 = 199.6 − 67.5 = 132.1 mmHg

Gradient

A–a = 132.1 − 50 = 82.14 mmHg

Answer

A–a gradient = 82.14 mmHg
39.ECG rhythm strip interpretation

Answer: QTc = 0.397 s

QT and QTc: the QT interval runs from the start of the QRS complex to the end of the T wave. It shortens as the heart rate rises, so it is corrected for rate with the R–R interval in seconds: Bazett QTc = QT/√RR and Fridericia QTc = QT/∛RR. Bazett is the formula most textbooks use; it over-corrects at fast rates, where Fridericia is preferred. Limits differ between references: a QTc above about 0.45 s in men or 0.46 s in women is usually called prolonged, and above 0.50 s markedly prolonged.

Measure

QT = 10.5 × 0.04 = 0.42 s
RR = 28 × 0.04 = 1.12 s

Bazett’s formula

QTc = 0.42/√1.12 = 0.42/1.058 = 0.397 s

Answer

QTc = 0.397 s

Within the usual limits (about 0.45 s for men, 0.46 s for women). (397 ms)

40.ECG rhythm strip interpretation

Answer: second-degree AV block type II

AV blocks: march out the P waves and check which ones are followed by a QRS. First-degree: every P conducted, PR constant and above 0.20 s. Second-degree type I (Mobitz I, Wenckebach): the PR lengthens from beat to beat until one P wave is not conducted, then the cycle starts again (group beating). Second-degree type II (Mobitz II): the PR of the conducted beats stays constant, and P waves are suddenly not conducted; the QRS is often wide. Third-degree (complete) block: P waves and QRS complexes are each regular but independent, the PR varies at random and the atrial rate is faster than the escape rate (junctional 40–60/min with a narrow QRS, ventricular 20–40/min with a wide QRS). A 2:1 block cannot be called type I or type II from one strip.

Five steps

1. Rate: 5 QRS complexes in 6 s, × 10 = 50 per minute.
2. Rhythm: the P waves are regular; R–R is regular except for a long pause where a QRS is missing.
3. P waves: upright and regular (P–P 0.92 s, 65 per minute); one P in every 3 is not followed by a QRS.
4. PR interval: constant at 0.18 s in the conducted beats.
5. QRS: 0.08 s, narrow (below 0.12 s).

Interpretation

second-degree AV block type II

Answer

second-degree AV block type II

Type II and third-degree blocks are the ones that can suddenly progress, so textbooks rank them as more serious than type I.

This is independent practice material. ExamProblems is not affiliated with or endorsed by the organisation that runs this exam, and the exam name is used only to describe the content. NCLEX®, NCLEX-RN® and NCLEX-PN® are trademarks of the National Council of State Boards of Nursing, Inc. (NCSBN), which is not affiliated with ExamProblems and does not endorse it or vouch for its accuracy.

ExamProblems · examproblems.com/courses/nclex-rn-practice-questions